Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Chronic gvhd

I am posting as an onlooker. My mum was diagnosed with AML in 2020 and successfully had a SCT a few months.

we will be 2yrs post transplant in the summer but mum is suffering terribly from chronic gvhd at the moment. Main symptoms are aggravated eyes (very watering and hard to see), dry mouth, loss of appetite and most worrying breathing issues and chest pain. She has been on and off steroids since transplant and has been having ecp but over the last few months she seems to have really deteriorated.

does anyone have any advice in this situation?

thanks in advance!!

Comments

  • Hi Hollintree, welcome to the forum. I'm one of the online community champions and had a stem cell transplant in 2013 and also suffered from GvHD after my transplant. In my case the GvHD affected my skin mainly and it did take a long time to get over. I was on steroids initially which helped a little, then I was referred to a different hospital for ECP. I ended up having ECP for over two years but it did eventually conquer the GvHD and I haven't had any problems since.

    For me, the effect on my skin was irritating and incredibly itchy, but I was OK otherwise. I easily got out of breath but I think that was a result of the transplant than anything GvHD related. I can imagine for your mum that the problems with her eyes, mouth, chest and breathing must be really debilitating and worrying.

    Did the steroids and ECP Have any effect at all? With me they had a noticable effect fairly quickly, after which the final effects were more gradual. My GvHD did flare up when the steroids and immuno-suppression were reduced so these were increased again. Has the ECP reduced in frequency at all as that also had an effect when the frequency was reduced too quickly.

    Do you think it's the GvHD that is causing the deterioration in your mums condition, or is it just that it's getting her down?

    I hope someone can give you more information on their experience of GvHD of the eyes, mouth and chest than I can.

    Regards,

    Steve

  • Hi Hollintree
    My names Rachel, I am the Lead Nurse here at Anthony Nolan. Thanks for posting to the forum to ask for advice, this is usually given by individuals who have been through transplant or supported others who have, but I wanted to make contact as you mention your Mum is having problems with breathing and chest pain.

    If this is a fairly new onset problem I'd suggest she makes contact with her transplant team, assuming they don't already know about these symptoms? Or if they do but they the symptoms are worsening. I'm unsure if she has lung GvHD but this could be a cause for pain/breathing problems. Reducing steroids could also be causing some of these symptoms and she may need to slow the rate at which they are tapering down or possibly have them increased.

    Please encourage your Mum to contact her specialist nurse or other health care professional in the post transplant team so she can be reviewed, I'm assuming she is in fairly close contact with them if she's still undergoing ECP/GvHD treatment. Otherwise a discussion with her GP. If you'd like to talk to someone on our helpline (including myself) for further advice please don't hesitate to call our number is: 0303 303 0303.
    Best wishes
    Rachel

    Dieseldrinker62
  • Thanks both for your comments. Mum is now in hospital under close observation. There is infection in her lungs which is causing pain and breathlessness. There is also concern about gvhd.

    Fingers crossed next week is more positive. It is hard when the SCT went so well and the initial recovery was amazing and now the side effects and infection are getting on top of her.

    She is being so well looked after so we just have to stay positive! Thanks again

  • Hi Hollintree, I was wondering how your mum is? Has the infection in her lungs cleared at all?

    I hope she's doing ok and she's improving and able to return to her recovery.

    Best wishes,

    Steve

  • The heart problem must be worrying. I had very high levels of potassium in my blood cos I was eating so many bananas cos of the gvhd mouth. Too much potassium can lead to heart problems as can too little. I went from too little to too much.

  • Hope your mum's holding on ok. I feel that Recovery is a cruel word with chronic gvhd cos it's not like that.

    My fatigue seems to have gone but I'm slowly but gradually losing weight. I can only be in the present, the word hope frustrates me. It's tough. I really hope your mum keeps fighting it and can somehow keep positive in the fight.

  • Hello all,

    I'm still on my chronic gvhd journey and feeling imprisoned by it and lonely. I'm still gradually losing weight, no appetite and my skin on my ankles is making me more immobile. Maybe I have that nerve thing in the feet now too, polyneuropathie , which is keeping me awake at night.


    Any supportive comments would be appreciated. I'm struggling.

    Best wishes to you all,

    Helen

  • I got good support through the untire Facebook group. I can recommend it.

    Just an update here... Dr said yesterday, the gvhd is under control but it's not good enough. It was helpful to have the check up and hear her support. It calmed me.

    Best of luck to all you fellow chronic gvhd sufferers, you're not alone.

    Helen

  • Hi Helen,

    There is also a Facebook gvhd group as well which is also very helpful and very supportive with thousands of active members who have all suffered a multitude of gvhd issues. Most of the members are from the US and many treatments are only available from there as well. With so many active users in this group it really makes you feel you are not alone in this long battle.

  • Thanks very much Dave, I'll check it out.

    Best

    Helen

Sign In or Register to comment.